Skip to content
    Font Size
    A
    A
    A

    Control the Nausea and Vomiting From Chemo

    Doctors have used chemotherapy (chemo) to treat cancer since the 1950s. The advantage to these drugs is they kill cancer cells throughout your body.  One downside is the side effects they can cause -- including upset stomach.

    In the past, people who got chemo had to live with the intense nausea and vomiting. That's no longer true. Today, doctors have many drugs to stop -- and even prevent -- them.

    Recommended Related to Cancer

    Living With Cancer

    Nearly 14 million people in the United States have survived cancer, a number that has quadrupled in the past several decades and is expected to reach 18 million by 2022, according to the American Cancer Society (ACS). What's more, 15% of today's cancer survivors were first diagnosed 20 years ago or more, the National Cancer Institute says. Fear of recurrence is perhaps the most common new reality for cancer survivors. "That's always in the back of their minds," says oncologist Carolyn D. Runowicz,...

    Read the Living With Cancer article > >

    Why Does Chemo Make You Sick?

    Your body sees the medicine as foreign. It sets off warning signals in your brain and digestive system. This flips the on switch in a part of your brain called the vomiting center. It puts out chemicals that make you queasy.  Chemo can harm your digestive tract, too, which could also lead to nausea.

    Chemo can cause three different types of nausea and vomiting:

    • Acute starts within a few hours of your treatment.
    • Delayed won’t kick in until 24 hours after treatment. It can last a few days
    • Anticipatory starts before you get chemo, because you expect to feel sick.

    Constant vomiting can take a toll. It can leave you weak, dry your body out, and steal nutrients it needs. You might also get an electrolyte imbalance, which means you don’t have enough of things like sodium and potassium that make your systems run. If you feel very sick, you might have to lower your chemotherapy dose or stop the treatment entirely.

    Some types of chemo are more likely than others to make you sick. It happens more often with the drugs cisplatin (Platinol) and doxorubicin (Adriamycin).

    You're also more likely to have these problems if you:

    • Get several chemotherapy treatments close together
    • Take a high dose
    • Get the drug through a vein instead of by mouth
    • Are female
    • Are younger than 50
    • Tend to get motion sickness
    1 | 2 | 3

    Hot Topics

    WebMD Video: Now Playing

    Click here to wach video: Dirty Truth About Hand Washing

    Which sex is the worst about washing up? Why is it so important? We’ve got the dirty truth on how and when to wash your hands.

    Click here to watch video: Dirty Truth About Hand Washing

    Popular Slideshows & Tools on WebMD

    disciplining a boy
    Types, symptoms, causes.
    fruit drinks
    Eat these to think better.
    bald woman smelling flowers
    Complementary therapies to ease symptoms.
    embarrassed woman
    Do you feel guilty after eating?
    diabetes highlighted
    4 early warning signs.
    birth control pills
    Which kind is right for you?
    Remember your finger
    Are you getting more forgetful?
    sticky notes on face
    10 tips to clear your brain fog.
    Close up of eye
    12 reasons you're distracted.
    Trainer demonstrating exercise for RA
    Exercises for your joints.
    Senior woman using diabetes test kit
    Each one takes 10 minutes or less.
    woman having a good day
    Revitalize your life.

    Pollen counts, treatment tips, and more.

    It's nothing to sneeze at.

    Loading ...

    Sending your email...

    This feature is temporarily unavailable. Please try again later.

    Thanks!

    Now check your email account on your mobile phone to download your new app.